Journal of Applied Mathematics

Games under Ambiguous Payoffs and Optimistic Attitudes

Wei Xiong

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


In real-life games, the consequence or payoff of a strategy profile and a player's belief about the consequence of a strategy profile are often ambiguous, and players may have different optimistic attitudes with respect to a strategy profile. To handle this problem, this paper proposes a decision rule using the Hurwicz criterion and Dempster-Shafer theory. Based on this rule, we introduce a new kind of games, called ambiguous games, and propose a solution concept that is appropriate for this sort of games. Moreover, we also study how the beliefs regarding possible payoffs and optimistic attitudes may affect the solutions of such a game. To illustrate our model, we provide an analysis of a scenario concerning allocating resource of defending and attacking in military contexts.

Article information

J. Appl. Math., Volume 2014 (2014), Article ID 531987, 10 pages.

First available in Project Euclid: 2 March 2015

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Xiong, Wei. Games under Ambiguous Payoffs and Optimistic Attitudes. J. Appl. Math. 2014 (2014), Article ID 531987, 10 pages. doi:10.1155/2014/531987.

Export citation


  • D. Ellsberg, “Risk, ambiguous, and the savage axioms,” Quarterly Journal of Economics, vol. 75, no. 4, pp. 643–669, 1961.
  • I. Levi, “Why indeterminate probability is rational,” Journal of Applied Logic, vol. 7, no. 4, pp. 364–376, 2009.
  • A. Snow, “Amgibuity and the value of information,” Journal of Risk and Uncertainty, vol. 40, no. 2, pp. 133–145, 2010.
  • T.-Y. Chen, “Optimistic and pessimistic decision making with dissonance reduction using interval-valued fuzzy sets,” Information Sciences, vol. 181, no. 3, pp. 479–502, 2011.
  • A. I. Houston, P. C. Trimmer, T. W. Fawcett, A. D. Higginson, J. A. R. Marshall, and J. M. McNamara, “Is optimism optimal? Functional causes of apparent behavioural biases,” Behavioural Processes, vol. 89, no. 2, pp. 172–178, 2012.
  • W. Xiong and H. Liu, “On solving some paradoxes using the ordered weighted averaging operator based decision model,” International Journal of Intelligent Systems, vol. 29, no. 1, pp. 1–25, 2014.
  • W. Xiong and H. Liu, “An axiomatic foundation čommentComment on ref. [7?]: Please update the information of this reference, if possible.for Yager's decision theory,” International Journal of Intelligent Systems. In press.
  • M. Clemente, F. R. Fernandez, and J. Puerto, “Pareto-optimal security strategies in matrix games with fuzzy payoffs,” Fuzzy Sets and Systems, vol. 176, no. 1, pp. 36–45, 2011.
  • W. Ma, W. Xiong, and X. Luo, “A model for decision making with missing, imprecise, and uncertain evalutions of multiple criteria,” International Journal of Intelligent Systems, vol. 28, no. 2, pp. 152–184, 2013.
  • J. Xiong, X. Tan, K. Yang, and Y. Chen, “Fuzzy group decision making for multiobjective problems: tradeo between consensus and robustness,” Journal of Applied Mathematics, vol. 2013, Article ID 657978, 9 pages, 2013.
  • J. C. Harsanyi, “Games with incomplete information played by “Bayesian” players: I–III–-part I: The Basic Model,” Management Science, vol. 14, no. 3, pp. 159–182, 1967.
  • M. Larbani, “Solving bimatrix games with fuzzy payoffs by introducing nature as a third player,” Fuzzy Sets and Systems, vol. 160, no. 5, pp. 657–666, 2009.
  • L. Mallozzi, V. Scalzo, and S. Tijs, “Fuzzy interval cooperative games,” Fuzzy Sets and Systems, vol. 165, no. 1, pp. 98–105, 2011.
  • S. Bade, “Ambiguous act equilibria,” Games and Economic Behavior, vol. 71, no. 2, pp. 246–260, 2011.
  • J. Eichberger and D. Kelsey, “Are the treasures of game theory ambiguous?” Economic Theory, vol. 48, no. 2-3, pp. 313–339, 2011.
  • R. Kozhan, “Non-additive anonymous games,” International Journal of Game Theory, vol. 40, no. 2, pp. 215–230, 2011.
  • M. Marinacci, “Ambiguous games,” Games and Economic Behavior, vol. 31, no. 2, pp. 191–219, 2000.
  • G. de Marco and M. Romaniello, “Beliefs correspondences and equilibria in ambiguous games,” International Journal of Intelli-gent Systems, vol. 27, no. 2, pp. 86–107, 2012.
  • D. Schmeidler, “Subjective probability and expected utility without additivity,” Econometrica, vol. 57, no. 3, pp. 571–587, 1989.
  • W. Xiong, X. Luo, and W. Ma, “Games with ambiguous payoffs and played by ambiguity and regret minimising players,” in Proceedings of the 25th Anniversary of the Australian Joint Conference on Artifficial Intelligence, pp. 409–420, 2012.
  • K. J. Arrow and L. Hurwicz, “An optimality criterion for deci-sion-making under ignorance,” in Uncertainty and Expectations in Economics Essays in Honour of G.L.S. Shackle, Basil Blackwell, Oxford, UK, 1972.
  • R. Guillanume and P. Zielinski, “Decision making under scenario uncertainty in a requirement planning,” in Proceedings of the 14th International Conference on Information Processing and Management of Uncertainty in Knowledge-Based Systems, pp. 104–113, 2012.
  • G. Jeantet and O. Spanjaard, “Optimizing the Hurwicz criterion in decision trees with imprecise probabilities,” in Proceedings of the 1st International Conference on Algorithmic Decision Theory, pp. 340–352, 2009.
  • G. Shafer, A Mathematical Theory of Evidence, Princeton University Press, Princeton, NJ, USA, 1976.
  • T. M. Strat, “Decision analysis using belief functions,” International Journal of Approximate Reasoning, vol. 4, no. 5-6, pp. 391–418, 1990.
  • G. Shafer and A. Tversky, “Languages and designs for probability judgment,” Cognitive Science, vol. 9, no. 3, pp. 309–339, 1985.
  • H. Gintis, The Bounds of Reason: Game Theory and the Unification of the Behavioral Sciences, Princeton University Press, Princeton, NJ, USA, 2009.
  • J. Nash, “Non-cooperative games,” Annals of Mathematics, vol. 54, no. 2, pp. 286–295, 1951.
  • K. Ritzberger, “On games under expected utility with rank dependent probabilities,” Theory and Decision, vol. 40, no. 1, pp. 1–27, 1996.
  • A. Kajii and T. Ui, “Incomplete information games with multiple priors,” Japanese Economic Review, vol. 56, no. 3, pp. 332–351, 2005.
  • K. C. Lo, “Equilibrium in beliefs under uncertainty,” Journal of Economic Theory, vol. 71, no. 2, pp. 443–484, 1996. \endinput